Alert archive / North Carolina / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Raleigh, NC

May 15, 2012Davidson County, Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this flash flood watch at May 15, 2012, 2:57 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 15, 2012, 2:57 PM EDT (18:57 UTC)
Expired
May 15, 2012, 10:07 PM EDT
In force
7 hr
Issued by
NWS Raleigh, NC
Flood severity
None

Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WGUS62 KRAH 151857
FFARAH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT TUE MAY 15 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE TRIAD REGION
LATE THIS AFTERNOON AND THIS EVENING...|

.AN AREA OF LOW PRESSURE APPROACHING FROM THE WEST WILL TRIGGER
AND MAINTAIN SHOWERS AND A FEW THUNDERSTORMS ACROSS THE NORTHWEST
PIEDMONT LATE THIS AFTERNOON AND TONIGHT. THE SHOWERS AND STORMS
WILL PRODUCE HEAVY RAIN AND MOVE REPEATEDLY ACROSS THE SAME
LOCATION. THE TOP SOIL OVER THE NORTHWEST PIEDMONT IS NEARLY
SATURATED FROM RECENT HEAVY RAINFALL. THE ADDITIONAL RAINFALL THIS
AFTERNOON AND TONIGHT WILL QUICKLY RUNOFF...CAUSING RAIN SWOLLEN
CREEKS AND STREAMS TO LEAVE THEIR BANKS LEADING TO FLASH FLOODING.


NCZ021-022-038-160400-
/O.NEW.KRAH.FF.A.0001.120515T1900Z-120516T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON
257 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL NORTH CAROLINA... 
  INCLUDING THE FOLLOWING AREAS...DAVIDSON...FORSYTH AND 
  GUILFORD. 

* THROUGH LATE TONIGHT

* SHOWERS WITH HEAVY RAIN AND THUNDERSTORMS WILL LIKELY PRODUCE
  RAINFALL AMOUNTS IN EXCESS OF AN INCH IN LESS THAN AN HOUR.
  SINCE THE SOIL IS NEARLY SATURATED...THIS ADDITIONAL RAINFALL
  WILL QUICKLY RUN OFF LEADING TO FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
813 
WGUS62 KRAH 160207
FFARAH

FLOOD WATCH
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH CANCELLED...

.THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

NCZ021-022-038-160315-
/O.CAN.KRAH.FF.A.0001.000000T0000Z-120516T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH-GUILFORD-DAVIDSON-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON
1007 PM EDT TUE MAY 15 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF THE NORTHWEST PIEDMONT OF CENTRAL
NORTH CAROLINA HAS BEEN CANCELLED. WHILE SOME SHOWERS AND STORMS
MAY REDEVELOP OVERNIGHT FLASH FLOODING IS NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood watch went out at May 15, 2:52 PM EDT, 5 minutes earlier.

Area forecast discussion, May 15, 2:52 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT TUE MAY 15 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM
WILL SLOWLY PROGRESS EAST OVER THE REGION THROUGH WEDNESDAY...
REACHING THE CAROLINA COAST WEDNESDAY NIGHT. HIGH PRESSURE WILL
BUILD IN FROM THE NORTH FOR THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 PM TUESDAY...

TONIGHT...EXPECT TWO AREAS OF CONVECTION TO AFFECT CENTRAL NC. THE
FIRST WILL OCCUR OVER THE SANDHILLS AND COASTAL PLAIN WHERE AN
INSTABILITY AXIS OF A SLIGHT TO MODERATE INTENSITY EXIST. AS AIR
MASS CONTINUES TO DESTABILIZE...AND OUTFLOW/SEABREEZE MIGRATE
INWARD..EXPECT ADDITIONAL CONVECTIVE ACTIVITY TO DEVELOP ALONG THE
I-95 CORRIDOR SHORTLY. EFFECTIVE BULK SHEAR NEAR 30KTS SUGGEST
ORGANIZED MULTI-CELLULAR STORMS PROBABLE. EARLIER TODAY...WAS NOT
TOO CONCERN ABOUT THE POTENTIAL FOR LARGE HAIL.
HOWEVER...CONSIDERING SBCAPE VALUES NEAR 3000 J/KG AND CAPE IN THE
MINUS 10-MINUS 30 LAYER NEAR 600 J/KG...SUSTAINED UPDRAFTS CAPABLE
OF PRODUCING LARGE HAIL BECOMING INCREASINGLY PROBABLE. STILL EXPECT
TO SEE A DAMAGING WIND THREAT FOR THE STRONGER CELLS AS WELL.

TO THE WEST...ANOTHER AREA OF CONVECTION WILL LIKELY SLIDE OFF THE
BLUE RIDGE AND FOOTHILLS AND AFFECT THE WESTERN AND SOUTHERN
PIEDMONT BY LATE AFTERNOON THROUGH EARLY EVENING. HERE TOO BULK
SHEAR SUPPORT OF MULTICELLULAR ORGANIZATION SUGGESTING DAMAGING WIND
THREAT THOUGH HAIL THREAT APPEARS LESS HERE THAN IN THE SE. OF
IMMEDIATE CONCERN IS THE POTENTIAL FOR FLASH FLOODING. DEEP SW FLOW
PERSIST WHICH WILL LEAD TO SHOWERS/STORMS MOVING ACROSS THE SAME
LOCATION. WHILE PRECIP WATER VALUES ABOUT 0.25 INCH LESS THAN
MONDAY...TOP SOIL SATURATED ACROSS FORSYTH AND DAVIDSON COUNTIES.
DUE TO THESE ANTECEDENT CONDITIONS AND MORE THAN 50 PERCENT CHANCE
OF SHOWERS/STORMS WITH HEAVY RAIN AFFECTING THE REGION...FEEL THAT A
FLASH FLOOD WATCH WARRANTED FOR FORSYTH...DAVIDSON AND GUILFORD
COUNTIES. DECIDED TO ADD GUILFORD MAINLY FOR CONCERNS OF FLOODING IN
URBANIZED AREAS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 210 PM TUESDAY...

FOR WEDNESDAY/WEDNESDAY NIGHT: ONE MORE WET DAY... THIS ONE FOCUSED
ALONG AND EAST OF THE I-95 CORRIDOR. FOLLOWING THE GFS/ECMWF
SOLUTION... THE WEAK AND SLOW-MOVING POSITIVELY-TILTED TROUGH WILL
STRETCH FROM LA THROUGH THE SOUTHERN APPALACHIANS EARLY WEDNESDAY...
EASING SLOWLY EASTWARD TO THE NC COASTAL AREA AND INTERIOR SOUTHEAST
THROUGH WEDNESDAY NIGHT... ACCOMPANIED BY THE WEAK SURFACE FRONTAL
ZONE. (THE NAM'S SLOWER AND MORE WESTWARD SOLUTION IS AT ODDS WITH
THE MORE PROGRESSIVE GFS/ECMWF AND HAS BEEN SET ASIDE.) AREAS ALONG
AND EAST OF THIS SHEAR ZONE... WHERE PRECIPITABLE WATER IS LIKELY TO
REMAIN ABOVE NORMAL WITH HIGH SURFACE DEW POINTS IN THE UPPER 60S TO
LOWER 70S... SHOULD SEE RAPID ONSET OF CONVECTION BY MIDDAY EAST OF
HIGHWAY ONE... WITH THE GREATEST COVERAGE EAST OF I-95... NEAR AND
EAST OF THE SURFACE FRONTAL ZONE. DYNAMIC FORCING FOR ASCENT SHOULD
ALSO BE ENHANCED IN THIS AREA VIA INCREASING UPPER DIVERGENCE IN THE
RIGHT ENTRANCE REGION OF A STRENGTHENING JET EXTENDING FROM VA
ACROSS NEW ENGLAND TO SERN CANADA. HAVE BUMPED UP POPS TO HIGH-END
LIKELY AND CATEGORICAL (70-80%) IN THE EASTERN PORTION OF THE
FORECAST AREA. LOCALLY HEAVY DOWNPOURS WILL ONCE AGAIN BE POSSIBLE
IN THE COASTAL PLAIN GIVEN PREDICTED PW VALUES AROUND 1.5 INCHES...
SLOW MEAN CLOUD LAYER WINDS YIELDING SLOW-MOVING CONVECTION... AND
POSSIBLE TRAINING CELLS. EXPECT MUCH LOWER COVERAGE OF SHOWERS IN
THE WEST WHERE PW VALUES SHOULD HAVE DROPPED TO NEAR NORMAL WITH
LIGHT MAINLY NW WINDS THROUGH THE LOWEST 2-3 KM. MUCH OF THE DAY
SHOULD BE PARTLY TO MOSTLY SUNNY EAST AND MOSTLY CLOUDY WEST. HIGHS
78-82. WE MIGHT EXPECT TO SEE QUICK DISSIPATION OF STORMS WITH LOSS
OF HEATING SHORTLY AFTER NIGHTFALL AS THE PRIMARY SURFACE COOL
FRONT... THE LEADING EDGE OF THE TRULY COOLER AND DRIER AIR...
FINALLY BEGINS TO DROP INTO CENTRAL NC. HOWEVER... GFS BUFR
SOUNDINGS DO STILL SHOW 6.5-7.0 MID LEVEL LAPSE RATES AND
ABOVE-NORMAL PW LINGERING OVERNIGHT IN THE EASTERN CWA... SO WILL
HOLD ONTO A SMALL COVERAGE OF SHOWERS INTO THE NIGHT. LOWS 58-64.

FOR THURSDAY/THURSDAY NIGHT: THE MID LEVEL SHEAR AXIS AND SURFACE
FRONT IS EXPECTED TO HAVE SETTLED ALONG THE COASTAL SECTIONS OF SC
INTO THE SRN/CENTRAL NC COAST... AS HIGH PRESSURE CENTERED OVER THE
EASTERN GREAT LAKES NOSES SOUTHWARD INTO CENTRAL NC. AGAIN SETTING
ASIDE THE SLOWER/MORE-NORTHWESTWARD NAM SOLUTION... IT APPEARS THAT
THE DEEPER MOISTURE WILL HOLD JUST EAST AND SOUTH OF THE CWA THROUGH
THURSDAY. A VERY WEAK WAVE LOCATED OVER THE MIDWEST ON WEDNESDAY
DOES DROP TOWARD THE SRN APPALACHIANS ON THURSDAY... HOWEVER THE MID
LEVELS APPEAR TOO DRY AND THIS WAVE TOO WEAK TO BE OF MUCH
CONSEQUENCE. GFS FORECAST SOUNDINGS DO DEPICT CONSIDERABLE MOISTURE
LINGERING IN THE LOWEST 1 KM OVER OUR ERN COASTAL PLAIN AND
SANDHILLS... ENOUGH FOR SOME SHALLOW SPRINKLES... HOWEVER CONFIDENCE
IN THE COVERAGE OF ANY SUCH TRACE PRECIP IS QUITE LOW AT THIS POINT
AND WOULD BE CONFINED TO THE FAR ERN AND SRN FORECAST AREA. AT THE
VERY LEAST WE SHOULD SEE VARIABLY CLOUDY SKIES HERE... WITH MORE
SUNSHINE AS ONE GOES NNW TOWARD THE TRIAD AND ROXBORO. THICKNESSES
AS WELL AS THE LOW LEVEL THERMAL STRUCTURE SUPPORT HIGHS OF 72-78...
BELOW STATISTICAL GUIDANCE. LOWS 53-58.

FOR FRIDAY/FRIDAY NIGHT: PLEASANT WEATHER OVERALL AS THE CENTER OF
THE SURFACE HIGH CROSSES NEW ENGLAND WHILE CONTINUING TO EXTEND DOWN
THROUGH CENTRAL NC... LEADING TO A FURTHER DRYING OF THE LOW LEVELS.
ALOFT... WEAK MID LEVEL RIDGING WILL ATTEMPT TO BUILD IN FROM THE SW
OVER THE WRN CAROLINAS/VA... RESULTING IN CONTINUED MID LEVEL DRYING
AND STABILIZATION. EXPECT PLENTY OF SUNSHINE WHICH SHOULD PUSH UP
HIGHS INTO THE 74-79 RANGE DESPITE BELOW-NORMAL THICKNESSES. LOWS
51-56. -GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 250 PM TUESDAY...

FOR SATURDAY/SUNDAY: THE NARROW RIDGE OF HIGH PRESSURE WILL CONTINUE
TO NOSE INTO CENTRAL NC FROM THE NNE... AS THE PARENT HIGH CENTER
MOVES FURTHER NE... LEADING TO A GRADUALLY MODIFYING AIR MASS. THE
GFS/ECMWF SHOW THE MID LEVEL RIDGING TO OUR WEST AND NW CUTTING OFF
INTO A WEAK ANTICYCLONE OVER THE OH VALLEY/LOWER GREAT LAKES TOWARD
THE CENTRAL APPALACHIANS... AS THE SHEAR ZONE TO OUR SE AND SOUTH
CLOSES OFF A WEAK LOW OVER THE COASTAL (ECMWF) OR INTERIOR (GFS)
SOUTHEAST. IN EITHER CASE... WE SHOULD SEE A VERY LIGHT MAINLY
EASTERLY MID LEVEL FLOW AND A WEAKENING NE LOW LEVEL FLOW... WITH
LITTLE IN THE WAY OF INSTABILITY OR MOISTURE ADVECTION. WILL KEEP
THE FORECAST DRY... WITH TEMPERATURES NEAR TO JUST BELOW NORMAL.

FOR MONDAY/TUESDAY: MODEL SOLUTIONS START TO DIVERGE A BIT HERE...
NOT SURPRISING SINCE THE DETAILS OF OUR WEATHER WILL BECOME
INCREASINGLY RELIANT ON SMALL SCALE FEATURES WITHIN A VERY WEAK AND
ILL-DEFINED FLOW PATTERN. IN GENERAL HOWEVER... WE'RE LIKELY TO SEE
AN INCREASING LOW LEVEL ONSHORE-DIRECTED WIND COMPONENT INTO THE
SOUTHERN/EASTERN CAROLINAS AS THE SURFACE HIGH PIVOTS MORE E-W AS IT
SHIFTS OUT OVER THE WATER AND RIDGES BACK INTO NC... RESULTING IN AN
INCREASING CHANCE OF TROPICAL-TYPE SHOWERS... ESPECIALLY ACROSS THE
EAST AND SOUTH. THE WEAK MID LEVEL LOW TO OUR SOUTH SHOULD CONTINUE
TO MEANDER OVER THE INTERIOR SOUTHEAST STATES... NORTHERN GULF
STATES AND INTO THE MIDSOUTH... WHILE THE ANTICYCLONE HEADS EASTWARD
OVER THE NW ATLANTIC... LEADING TO A STILL-LIGHT BUT MORE SSE MID
LEVEL FLOW. WITH BETTER CONVECTIVE CLOUD COVER EXPECTED EACH
AFTERNOON AND THICKNESSES SLOWLY RISING BACK UP TOWARD NORMAL... WE
SHOULD SEE SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 70S TO
LOWER 80S. -GIH

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 140 PM TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND T-STORMS WILL DEVELOP ACROSS
CENTRAL NC THIS AFTERNOON THEN DIMINISH AFTER SUNSET. IN VICINITY OF
THE CONVECTION...EXPECT MVFR CEILINGS...WIND GUSTS NEAR 35KTS...AND
MVFR/IFR VISIBILITY. ONCE CONVECTION DIMINISHES...VFR CONDITIONS
WILL RETURN FOR A BRIEF PERIOD THIS EVENING AFTER WHICH MVFR/IFR
CEILINGS AND VISIBILITIES DEVELOP AFTER 2 AM.

THE AREAS OF LOW CLOUDS AND FOG WILL LIFT QUICKLY AFTER SUNRISE
WEDNESDAY WITH A SCATTERED CU FIELD EXPECTED AND BASES 1800-3000FT.
AS AIR MASS DESTABILIZES...EXPECT SCATTERED CONVECTION AND
ASSOCIATED MVFR CEILING/VISIBILITY TO DEVELOP BY EARLY-MID
AFTERNOON...ESPECIALLY ALONG AND EAST OF HIGHWAY 1. THE CONVECTION
WILL DISSIPATE A FEW HOURS AFTER SUNSET.

DRIER MORE STABLE AIR WILL OVERSPREAD CENTRAL NC THU AND REMAIN OVER
THE REGION THROUGH THE WEEKEND...RESULTING IN VFR CONDITIONS FOR A
LARGE MAJORITY OF THE PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ021-022-038.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
Hazardous weather outlook, May 15, 11:25 AM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1125 AM EDT TUE MAY 15 2012

NCZ007>009-021>025-038>040-073>076-083-084-160930-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
1125 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION BETWEEN 4 PM AND MIDNIGHT. THE PRIMARY SEVERE
WEATHER HAZARD WILL BE DAMAGING WINDS. HAIL UP TO THE SIZE OF
QUARTERS AND LOCALLY HEAVY RAIN THAT MAY LEAD TO LOCALIZED
FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY 4 PM. SPOTTERS SHOULD
STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

NCZ010-011-026>028-041>043-077-078-085-086-088-089-160930-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1125 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE REGION BY 2 PM AND PERSIST INTO THE EVENING HOURS. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL UP
TO THE SIZE OF QUARTERS. IN ADDITION...HEAVY RAINFALL ASSOCIATED
WITH THE STORMS WILL LEAD TO LOCALIZED FLOODING...ESPECIALLY IN
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
WEDNESDAY AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, May 15, 9:41 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
941 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      3 WSW ARCADIA           35.94N  80.36W
05/15/2012                   DAVIDSON           NC   911 CALL CENTER

            BRIDGE ON HAMPTON ROAD CROSSING MUDDLY CREEK HAD WATER
            FLOWING OVER IT BEGINING AT 200 AM AND LASTING THROUGH
            AT LEAST 530 AM.

&&

EVENT NUMBER RAH1200242

BLAES
Local storm report, May 15, 9:43 AM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
943 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 WNW PFAFFTOWN         36.16N  80.33W
05/14/2012                   FORSYTH            NC   EMERGENCY MNGR

            UP TO 2 FEET OF WATER INSIDE OF BUSINESSES ALONG
            REYNOLDA RD.

&&

EVENT NUMBER RAH1200243

MCLAMB
Local storm report, May 15, 9:49 AM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
949 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      3 WSW PFAFFTOWN         36.13N  80.35W
05/14/2012                   FORSYTH            NC   EMERGENCY MNGR

            HILLTOP DR CLOSED. CULVERT FAILURE WITH 30 FEET OF
            ASPHALT WASHED AWAY

&&

EVENT NUMBER RAH1200244

MCLAMB
Local storm report, May 15, 10:04 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1004 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            3 WSW ARCADIA           35.94N  80.36W
05/15/2012                   DAVIDSON           NC   911 CALL CENTER

            BRIDGE ON HAMPTON ROAD CROSSING MUDDLY CREEK HAD WATER
            FLOWING OVER IT BEGINING AT AROUND 200 AM AND LASTING
            THROUGH AT LEAST 530 AM. CONDITIONS HAVE IMPROVED AS OF
            THIS TIME. THE HIGH WATER OCCURRED SEVERAL HOURS AFTER
            THE HEAVY RAIN.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER RAH1200242

BLAES
Local storm report, May 15, 10:20 AM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          2 SE DIGGS              34.83N  79.84W
05/14/2012                   RICHMOND           NC   EMERGENCY MNGR

            RICHMOND COUNTY EM REPORTS A LIKELY TORNADO TOUCHDOWN
            AT 1250 PM JUST SOUTH OF DIGGS. MOST OF THE DAMAGE IS
            NEAR ST STEVENS CHURCH ROAD. INITIAL REPORTS INDICATE 3
            BUILDINGS WERE DAMAGED WITH A GREAT DEAL OF TREE DAMAGE.

0105 PM     TSTM WND DMG     2 SE DIGGS              34.83N  79.84W
05/14/2012                   RICHMOND           NC   911 CALL CENTER

            PARTIAL DAMAGE TO A COUPLE OF BUILDINGS NEAR
            INTERSECTION OF ST STEVENS CHURCH RD AND FAIRLY HAYS RD.

0155 PM     TSTM WND DMG     5 N EAST LAURINBURG     34.84N  79.46W
05/14/2012                   SCOTLAND           NC   LAW ENFORCEMENT

            ONE TREE DOWN BLOCKING OLD WIRE ROAD NEAR US ROUTE 501.

0155 PM     TSTM WND DMG     1 NNE LAUREL HILL       34.82N  79.53W
05/14/2012                   SCOTLAND           NC   DEPT OF HIGHWAYS

            TREE DOWN JUST NORTHEAST OF LAUREL HILL.

0430 PM     FUNNEL CLOUD     4 ENE CLINTON           35.02N  78.28W
05/14/2012                   SAMPSON            NC   CO-OP OBSERVER

            2 EMPLOYEES FROM CLINTON HORTICULTURAL CROP RESEARCH
            STATION SPOTTED POSSIBLE FUNNEL CLOUD AROUND 430PM.
            DEBRIS APPEARED TO BE BLOWING AROUND BUT NO VISIBLE
            DAMAGE WAS SEEN.

0445 PM     FUNNEL CLOUD     6 N TURKEY              35.07N  78.19W
05/14/2012                   SAMPSON            NC   911 CALL CENTER

            MULTIPLE REPORTS OF FUNNEL CLOUDS IN FAR EASTERN
            SAMPSON COUNTY HAVE BEEN RECEIVED BY SAMPSON COUNTY EM
            OFFICIALS.

0810 PM     TSTM WND DMG     1 W LEWISVILLE          36.09N  80.41W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN ON LAGRANDE PLACE BLOCKING ROAD IN APARTMENT
            COMPLEX. TIME ESTIMATED BY RADAR.

0820 PM     TSTM WND DMG     4 SE WINSTON-SALEM      36.05N  80.22W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN ON WILLIAMS DRIVE. TIME ESTIMATED BY RADAR.

0835 PM     TSTM WND DMG     1 SW WALKERTOWN         36.16N  80.17W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            ONE TREE DOWN ON WILLISTON ROAD. TIME ESTIMATED BY
            RADAR.

0835 PM     TSTM WND DMG     1 SSE WALKERTOWN        36.16N  80.15W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            TREE DOWN ON DARROW ROAD. TIME ESTIMATED BY RADAR.

0845 PM     TSTM WND DMG     KERNERSVILLE            36.12N  80.08W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN KERNERSVILE. TIME ESTIMATED BY
            RADAR.

0846 PM     FLASH FLOOD      WINSTON-SALEM           36.10N  80.26W
05/14/2012                   FORSYTH            NC   TRAINED SPOTTER

            A SPOTTER REPORTS 6 INCHES OF WATER ON BUSINESS I-40
            NEAR SILAS CREEK PARKWAY.

0850 PM     FLASH FLOOD      2 W PFAFFTOWN           36.15N  80.34W
05/14/2012                   FORSYTH            NC   TRAINED SPOTTER

            TWO FEET OF WATER REPORTED OVER CLAREDON AVE IN
            PFAFFTOWN.

0915 PM     FLASH FLOOD      WINSTON-SALEM           36.10N  80.26W
05/14/2012                   FORSYTH            NC   PUBLIC

            2-3 FEET OF WATER REPORTED OVER SOME ROADS AND PARKING
            LOTS IN DOWNTOWN WINSTON-SALEM NEAR BUISNESS HIGHWAY
            40... INCLUDING SOME CARS PARTLY SUBMERGED.

0915 PM     FLASH FLOOD      2 WNW PFAFFTOWN         36.16N  80.33W
05/14/2012                   FORSYTH            NC   EMERGENCY MNGR

            UP TO 2 FEET OF WATER INSIDE OF BUSINESSES ALONG
            REYNOLDA RD.

0918 PM     HAIL             THOMASVILLE             35.89N  80.08W
05/14/2012  E0.88 INCH       DAVIDSON           NC   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR THOMASVILLE ON 109

0930 PM     FLASH FLOOD      3 WSW PFAFFTOWN         36.13N  80.35W
05/14/2012                   FORSYTH            NC   EMERGENCY MNGR

            HILLTOP DR CLOSED. CULVERT FAILURE WITH 30 FEET OF
            ASPHALT WASHED AWAY

0935 PM     TSTM WND DMG     5 WNW ASHEBORO          35.74N  79.89W
05/14/2012                   RANDOLPH           NC   DEPT OF HIGHWAYS

            TREE DOWN ON OLD LEXINGONT ROAD. TIME ESTIMATED BY
            RADAR.

0940 PM     TSTM WND DMG     1 NE ASHEBORO           35.73N  79.80W
05/14/2012                   RANDOLPH           NC   DEPT OF HIGHWAYS

            TREE DOWN ON EAST ALRED ROAD. TIME ESTIMATED BY RADAR.

0945 PM     FLASH FLOOD      WINSTON-SALEM           36.10N  80.26W
05/14/2012                   FORSYTH            NC   911 CALL CENTER

            FORSYTH COUNTY 911 CENTER HAS RECEIVED A FEW REPORTS OF
            HIGH WATER AND STRANDED VEHICLES. NO KNOWN ROAD CLOSURES
            AT THIS TIME

0950 PM     TSTM WND DMG     3 W ULAH                35.65N  79.89W
05/14/2012                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN ON TOTT HILL FARM ROAD AND LUCY LANE BLOCKED
            THE ROADWAY. TIME ESTIMATED BY RADAR.

0530 AM     FLOOD            3 WSW ARCADIA           35.94N  80.36W
05/15/2012                   DAVIDSON           NC   911 CALL CENTER

            BRIDGE ON HAMPTON ROAD CROSSING MUDDLY CREEK HAD WATER
            FLOWING OVER IT BEGINING AT AROUND 200 AM AND LASTING
            THROUGH AT LEAST 530 AM. CONDITIONS HAVE IMPROVED AS OF
            THIS TIME. THE HIGH WATER OCCURRED SEVERAL HOURS AFTER
            THE HEAVY RAIN.

&&

EVENT NUMBER RAH1200226 RAH1200223 RAH1200224 RAH1200225 RAH1200241
RAH1200227 RAH1200234 RAH1200233 RAH1200235 RAH1200236 RAH1200237
RAH1200228 RAH1200231 RAH1200232 RAH1200243 RAH1200229 RAH1200244
RAH1200239 RAH1200238 RAH1200230 RAH1200240 RAH1200242

GIH
Special weather statement, May 15, 2:44 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT TUE MAY 15 2012

NCZ078-151930-
WAYNE-
244 PM EDT TUE MAY 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF WAYNE COUNTY
THROUGH 330 PM EDT...

AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTH OF SEVEN SPRINGS...OR ABOUT 13 MILES SOUTHEAST OF MOUNT
OLIVE...MOVING NORTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN SPRINGS...
WALNUT CREEK.

HAZARDS INCLUDE...
NICKEL SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS
AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3534 7782 3518 7783 3515 7790 3517 7792
      3517 7799 3519 7801 3518 7809 3557 7796
      3551 7782 3542 7782 3541 7780 3537 7780
TIME...MOT...LOC 1844Z 201DEG 15KT 3513 7786

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:00 PM EDTAreal Flood WarningRAHForsyth14 hr
May 14, 8:45 PM EDTFlash Flood WarningRAHDavidson, Forsyth3 hr
May 14, 8:59 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph76 min
May 14, 10:48 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Stanly57 min
May 14, 11:41 PM EDTAreal Flood AdvisoryRAHChatham, Randolph72 min
May 15, 2:35 AM EDTRiver Flood WarningRAHDavidson, Davie30 hr
May 15, 2:44 PM EDTSpecial Weather StatementRAHWayne46 min
May 15, 2:59 PM EDTSpecial Weather StatementRAHWayne61 min
May 15, 3:45 PM EDTSpecial Weather StatementRAHWayne60 min
May 15, 4:08 PM EDTSpecial Weather StatementRAHSampson67 min
May 15, 4:44 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne46 min
May 15, 5:25 PM EDTSpecial Weather StatementRAHJohnston, Wayne65 min
May 15, 5:38 PM EDTSevere Thunderstorm WarningRAHNash, Wilson52 min
May 15, 6:29 PM EDTSpecial Weather StatementRAHEdgecombe46 min
May 15, 6:35 PM EDTSpecial Weather StatementRAHJohnston40 min
May 15, 7:25 PM EDTSpecial Weather StatementRAHFranklin65 min
May 15, 7:42 PM EDTSevere Thunderstorm WarningRAHFranklin48 min

Nearby

Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.